Intracranial aneurysm and sildenafil

Proc (Bayl Univ Med Cent). 2016 Apr;29(2):178-80. doi: 10.1080/08998280.2016.11929407.

Abstract

Sildenafil is one of the most commonly used drugs for the treatment of erectile dysfunction. To date, we found five reported cases of intracerebral bleeding and two reported cases of subarachnoid hemorrhage related to sildenafil use. We report a 49-year-old hypertensive and diabetic patient who presented with acute pulmonary edema and loss of consciousness following ingestion of 100 mg of sildenafil prior to sexual intercourse. He was not previously aware of the presence of an aneurysm and had no family history of it. Computed tomography of his head revealed a subarachnoid hemorrhage due to rupture of a saccular aneurysm with subsequent repeat hemorrhage within a few hours of presentation. A sudden increase in blood pressure led to pulmonary edema. Studies have shown that sildenafil acts on phosphodiesterase-1, -2 and -5 receptors and leads to a secondary increase in intracerebral circulation and vasodilatory effects, leading to sympathetic overactivity which increases the risk for intracranial bleeding.

Publication types

  • Case Reports